Pennsylvania, 2021

Winter Weather in Pennsylvania, January 20, 2021

January 20, 2021 · NWS PBZ · 3 events in 3 counties and zones

A shortwave with an associated cold front crossed the region during the morning hours of January 20th. Scattered to numerous snow showers were able to develop thanks to sufficient moisture in the dendritic growth layer, along with jet-assisted ascent.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave with an associated cold front crossed the region during the morning hours of January 20th. Scattered to numerous snow showers were able to develop thanks to sufficient moisture in the dendritic growth layer, along with jet-assisted ascent. A few inches of snow were able to accumulate in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 19, 11:26 PM EST, 34 minutes earlier.

Area forecast discussion, Jan 19, 11:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1126 PM EST Tue Jan 19 2021

.SYNOPSIS...
Accumulating snow showers are likely through Wednesday, with highest
amounts in the eastern ridges and I-80 corridor. An active pattern
should yield additional precipitation chances mainly north of
Pittsburgh through Friday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Made a few adjustments slowing initial onset of POPs and snow
accumulation based on recent upper air charts/soundings, sfc obs, and
near term model data. Previous...An incoming Great Lakes shortwave
as noted in recent IR imagery should support increased cloud cover
and the eventual onset of snow showers from north to south through
the period. Sufficient moisture advection ahead of the aforementioned
trough should prime the boundary layer and support a period of
efficient snowfall rates as notable cold, mid-level temperature
steepens lapse rates through the dendritic growth zone. Nwly flow
developing in the wake of the shortwave should then promote both lake
and terrain enhancement; thus higher snowfall totals are anticipated
along the I-80 corridor, with advisory level snowfall progged for
the eastern ridges. The remainder of the forecast area should remain
below advisory criteria (3 inches) due to the progressive nature of
the disturbance and intrusion of mid-level dry air toward dawn.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Steep llvl lapse rates in cold nwly flow should support continued
snow showers through Wednesday afternoon before diminishing with a
building ridge. A dry period is still pictured for Wednesday night as
the ridge crosses the region. Temperatures will remain fairly close
to seasonable levels, as warm advection-provided mid and upper clouds
prevent a steeper temperature fall. Values may need to be lowered if
less cloud cover materializes, particularly over fresh snow cover.

Troughing, fairly flat in nature, will develop once again mainly over
the Great Lakes Thursday as a shortwave traverses northern Michigan.
On the outer periphery of this system, scattered snow showers will be
possible generally near and north of I-80, where the best
moisture/lift will be realized. With warm advection helping
temperatures to creep a bit above climatology on Wednesday, rain may
mix in with these snow showers during the daylight hours on Thursday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Snow shower chances will continue mostly to the north and east of
Pittsburgh Friday and into early Saturday. Generally flat troughing
over the Great Lakes, in combination with WNW flow in the low levels,
will continue to generate snow showers via lake enhancement and
upslope flow. Surface high pressure and ridging aloft should then
return mainly dry weather from Saturday afternoon into Sunday
evening. Temperatures will remain a bit below normal during this
period.

Moisture and milder air will then return northward as mid-level
troughing and surface low pressure ride up the Ohio Valley Sunday
night into Monday. Warm advection will likely provide a mixed
precipitation pattern for a time on Monday. Going with a rain/snow
mix for now, but the potential for freezing rain will need to be
monitored closely. Colder air will then try to sink back in and turn
rain showers back to all snow by Tuesday, but again, the southward
penetration of cold air is questionable at this point. Given the warm
advection, fairly seasonable temperatures are pictured early next
week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A shortwave will rush through the area tonight and drag a cold front
across the area by dawn. A swath of snow showers will accompany the
front before a transition to more lake enhanced snow showers after
dawn. MVFR cigs/MVFR-IFR vis will be the most common restriction
within the frontal snow, with potential for heavier bands of snow
furthering lowering cigs/vsbys.

Building high pressure will end precipitation by the aftn and slowly
diminish residual stratocu.

.Outlook...
The next restriction chc is expected with a Thursday shortwave
trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST Wednesday for PAZ074-076.
OH...None.
WV...Winter Weather Advisory until 1 PM EST Wednesday for WVZ510>514.

&&
Hazardous weather outlook, Jan 19, 3:06 AM EST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
306 AM EST Tue Jan 19 2021

PAZ074-076-WVZ510>514-200815-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
306 AM EST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-200815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
306 AM EST Tue Jan 19 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Venango

When
January 20, 12:00 AM EST to 10:00 AM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Between two and three inches of snow was observed, with the highest total near Titusville.

Winter Weather, Jefferson

When
January 20, 12:00 AM EST to 10:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Four inches of snow was reported at South Timblin.

Winter Weather, Westmoreland Ridges

When
January 20, 12:00 AM EST to 10:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
COOP Observer
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

At Donegal, three inches of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939723, 939724, 939726.